Acetaminophen is a popular over-the-counter (OTC) pain-relief medication, as well as an active ingredient used in many OTC and prescription medicines. In the U.S., millions of adults and children use the drug to relieve common ailments, including headaches, colds, allergies, and fevers.

While many brand names, such as Tylenol, market themselves as a safer alternative to non-steroidal anti-inflammatory drugs (NSAIDs) like ibuprofen or aspirin, acetaminophen has been known to cause serious liver damage if more than the directed dose is taken. As a result, the U.S. Food and Drug Administration (FDA) has issued warnings to consumers taking the medication.

Uses of Acetaminophen

Acetaminophen is an OTC medication used primarily to relieve pain and reduce fevers in children and adults. The use of this medication as a pain reliever dates back to the late 1800s, and it received FDA approval in 1950.

Acetaminophen belongs to a class of drugs known as centrally acting analgesic (pain relieving) and antipyretic (fever reducing) agents. Unlike other analgesics such as aspirin and ibuprofen, acetaminophen has no anti-inflammatory action. It is most effective for mild to moderate aches and pains resulting from:

  • Allergies
  • Backaches
  • Colds
  • Fevers
  • Headaches
  • Joint aches
  • Menstruation
  • Muscle aches
  • Reactions to vaccinations or shots
  • Sore throats
  • Toothaches

 

Acetaminophen may also be used safely for long-term chronic pain, such as arthritis. In fact, the American College of Rheumatology recommends using it to treat certain forms of arthritis, like osteoarthritis, which is not accompanied by inflammation.

Common brand name drugs containing acetaminophen
  • Acephen
  • Actamin Maximum Strength
  • Altenol
  • Aminofen
  • Anacin Aspirin Free
  • Apra
  • Arthritis Pain Relief
  • Cetafen
  • Children’s Mapap
  • Children’s Nortemp
  • Comtrex Sore Throat Relief
  • Dolono
  • Febrol
  • Feverall
  • Genapap
  • Genebs, Infantaire
  • Mapap
  • Mapap Arthritis Pain
  • Pain-Eze +/Rheu-Thritis
  • Pyrecot
  • Pyregesic
  • Q-Pap
  • Redutemp
  • Silapap
  • T-Painol
  • Tycolene
  • Tylenol

The maximum daily dose of acetaminophen recommended for the average healthy adult is no more than 4,000 milligrams (mg). However, considering that some complications associated with the drug can be serious, Harvard Health recommends you take only what you need, without exceeding 3,000 mg per day.

How Acetaminophen Works

Acetaminophen works by blocking the production of prostaglandins (chemical messengers), which help transmit pain signals and induce fever. Available in pill, chewable, liquid, injectable, and rectal-suppository forms, the medication should help reduce pain and fever when taken as directed.

Side Effects of Acetaminophen

When taken as directed, acetaminophen can provide pain relief and/or fever reduction without complication. That said, in rare cases, use of the medication has resulted in serious side effects, including skin reactions and liver damage. The drug may also have cognitive effects on some patients.

Liver damage

Taking more than the recommended dose of acetaminophen can cause liver damage. People who regularly drink alcohol or take certain drugs (such as anti-seizure or anti-tuberculosis  medications) in combination with acetaminophen are at greater risk of liver damage, acute liver failure, and death.

Fatal skin reactions

In August 2013, the FDA released a safety warning about Tylenol and acetaminophen-containing products. This release informed the public about the risk of rare but dangerous skin reactions including Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis, and acute generalized exanthematous pustulosis, which can be fatal. The agency warned these reactions can occur with first-time use of acetaminophen or at any time while it is taken, and also requested that manufacturers add a warning label to OTC acetaminophen drug products.

Increased risks in pregnant women

70%
of women take acetaminophen during pregnancy

It’s estimated that as many as 70% of pregnant women take acetaminophen at some point during pregnancy, because the drug is considered to be the safest painkiller available. However, one study reported a connection between acetaminophen use in pregnancy and attention deficit hyperactivity disorder (ADHD) and hyperkinetic disorder (HKD) diagnosis in children. In 2015, the FDA reviewed the risks and released its findings. While the agency concluded that the association was strongest when acetaminophen use occurred for more than 20 weeks and in multiple trimesters of pregnancy, it noted that the study “had a number of methodologic limitations” and that the evidence is inconclusive. If you are pregnant or plan to be, speak to your doctor before taking acetophenamin or any other medication.

Cognitive effects

Recent studies into acetaminophen have revealed some subtle cognitive effects of the drug. A 2009 study showed that acetaminophen appears to dull the emotional pain of social rejection, much like anti-anxiety medications. By reducing neural and behavioral responses associated with the pain, acetaminophen showed a clear overlap between physical and social pain. Additional research found that acetaminophen also alters the way people pass moral judgments, with the drug blocking existential unease in the same way it prevents pain. Researchers believe this is because a similar neurological process is responsible for both types of distress.

Other common acetaminophen side effects

If you notice any of the following rare but serious side effects while using acetaminophen, contact your doctor immediately.

  • Allergic reaction, including: chest tightness; difficulty breathing; hives or itching; swelling of face, hands or mouth; and tingling in the throat or mouth
  • Bloody, black, tarry, or pale stools
  • Dark urine
  • Fainting, lightheadedness, sweating, or weakness
  • Fever or sore throat lasting longer than three days
  • Pain lasting longer than five days
  • Severe stomach pain
  • Nausea and/or vomiting (especially blood or coffee-ground appearance)
  • Loss of appetite
  • Unusual bleeding or bruising
  • Yellow skin or eyes

When taken as directed, acetaminophen and acetaminophen-containing products are generally a safe choice for easing pain and reducing fevers. If you’re unsure about the risks or are concerned about the dosage, contact a healthcare professional for advice.

Acetaminophen Overdoses

One common occurrence with acetaminophen and acetaminophen-containing medications is accidental overdose. For both children and adults, taking even slightly more than the recommended dose can cause acute liver failure, a condition that can lead to death. Part of the problem is that acetaminophen may be ingested from multiple sources without your knowledge, causing you to exceed the 4,000mg maximum recommended dose. Always check the label before taking multiple medications to ensure you do not overdose.

Most acetaminophen overdoses are not accidental. A study by the Centers for Disease Control and Prevention (CDC) found that about 75% of the people hospitalized annually for acetaminophen poisoning had intentionally overdosed. If you are feeling suicidal, or suspect that someone you love may be, contact a suicide prevention helpline immediately.

Call 1-800-273-8255 to speak with the National Suicide Prevention Lifeline

Acetaminophen Lawsuits

Since 1994, a number of lawsuits relating to acetaminophen have been filed against Johnson & Johnson, the manufacturer or Tylenol, and its subsidiary McNeil Consumer Healthcare. These lawsuits came from patients who suffered liver damage after taking the drug, and accused the companies of failing to adequately warn consumers of the risk.

By 2013, nearly 200 people across the U.S. had filed acetaminophen lawsuits. This included 74 cases filed in federal court, which the U.S. Judicial Panel on Multidistrict Litigation (MDL) transferred to the U.S. District Court for the Eastern District of Pennsylvania under MDL 2436. As of March 2017, 217 actions were pending in the MDL.